Alert archive / Puerto Rico / Flash Flood Warnings in 2003

Flash Flood Warning 136, NWS JSJ

November 24, 2003

NWS JSJ issued this flash flood warning at Nov 24, 2003, 12:29 PM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2003, 12:29 PM CST (18:29 UTC)
Expired
Nov 25, 2003, 7:30 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 241829
FFWSJU
PRC035-077-129-242130-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
229 PM AST MON NOV 24 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CAYEY
     JUNCOS
     SAN LORENZO

* UNTIL 530 PM AST

* AT 223 PM AST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OCCURRING OVER THESE AREAS. IN FACT...DOPPLER RADAR ESTIMATED 
THAT 3 INCHES OF RAIN HAS FALLEN JUST IN THE PAST HOUR IN THE CITY 
OF SAN LORENZO. THE RAINFALL IS NEARLY STATIONARY...SO ADDITIONAL 
RAINFALL AMOUNTS OF 2 TO 4 INCHES IS EXPECTED.

  THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN
  THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

DG
3 follow-up statements
000 
WGCA72 TJSJ 241847
FFSSJU
PRC129-242000-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
235 PM AST MON NOV 24 2003

...FLASH FLOOD WARNING FOR SAN LORENZO...JUNCOS...AND CAYEY UNTIL 
530 PM...

AT 245 PM...DOPPLER RADAR SHOWED TORRENTIAL RAIN OCCURRING FROM 
CAYEY TO SAN LORENZO TO JUNCOS. THE MUNICIPALITY OF SAN LORENZO IS 
AT AN ELEVATED RISK FOR FLASH FLOODING DOPPLER RADAR ESTIMATED THAT 
3 TO 4 INCHES OF RAIN HAS FALLEN IN THE CITIES OF SAN LORENZO AND 
JAGUAL JUST IN THE PAST HOUR ALONE THE BAND OF INTENSE RAINFALL IS 
NEARLY STATIONARY ACROSS THESE AREAS. ADDITIONAL RAINFALL OF 2 TO 5 
INCHES IS EXPECTED...BRINGING TOTAL RAINFALL TO 6 INCHES OR MORE IN 
SOME PLACES...CREATING A DANGEROUS FLASH FLOOD SITUATION.  

EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY PRECAUTIONS SHOULD 
FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND PEDESTRIANS SHOULD NOT 
ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS YOU AND YOUR VEHICLE 
MIGHT BE SWEPT AWAY BY FLOOD WATERS. TURN AROUND...DONT DROWN 
PERSONS IN LOW LYING AREAS SHOULD SEEK HIGHER GROUND NOW FOLLOW 
INSTRUCTIONS FROM LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

DG
000 
WGCA72 TJSJ 241920
FFSSJU
PRC129-242000-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST MON NOV 24 2003

...FLASH FLOOD WARNING FOR SAN LORENZO...JUNCOS...AND CAYEY UNTIL 
530 PM...

...RIVERS RISING RAPIDLY IN SAN LORENZO...

AT 315 PM...DOPPLER RADAR CONTINUED TO SHOW VERY HEAVY RAIN 
CONCENTRATED OVER THE MUNICIPALITY OF SAN LORENZO. USGS RIVER LEVEL 
SENSORS INDICATED THAT THE RIO GRANDE DE LOIZA IN SAN LORENZO IS 
RISING RAPIDLY. THE STAGE WAS 12.6 FEET...OR JUST UNDER 2 FEET BELOW 
ITS FLOOD STAGE. THIS RIVER IS EXPECTED TO GO OUT OF ITS BANKS 
SHORTLY...BY 345 PM. PERSONS ALONG THIS RIVER SHOULD EVACUATE TO 
HIGHER GROUND IMMEDIATELY

$$

DG
000 
WGCA72 TJSJ 242131
FFSSJU
PRC035-077-129-242245-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
528 PM AST MON NOV 24 2003

THE FLASH FLOOD WARNING ISSUED EARLIER BY NATIONAL WEATHER SERVICE 
IN SAN JUAN EFFECTIVE UNTIL 5:30 PM FOR THE FOLLOWING MUNICIPALITIES 
IN PUERTO RICO
 
     CAYEY
     JUNCOS
     SAN LORENZO


WILL BE ALLOWED TO EXPIRE

AT 525 PM AST...THE WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
HEAVY RAIN WHICH AFFECTED THESE AREAS EARLIER CONTINUE TO DIMINISH 
AND DISSIPATE. NO ADDITIONAL HEAVY RAINFALL IS EXPECTED AT THIS TIME.

THEREFORE FLASH FLOODING NO LONGER EXISTS AND THE FLASH FLOOD WARNING
HAS BEEN ALLOWED TO EXPIRE. 

ALTHOUGH FLASH FLOODING NO LONGER EXISTS...LINGERING SHOWERS WILL 
CONTINUE ACROSS THESE AREAS DURING THE NEXT HOUR OR SO. THEREFORE A 
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7:15 PM. RESIDENTS AND 
MOTORISTS SHOULD REMAIN ALERT FOR ANY LINGERING WATER ON THE 
ROADWAYS AND HIGH STREAM AND RIVER LEVELS.

$$

MITCHELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 12:22 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 24, 12:22 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST MON NOV 24 2003

THE BOUNDARY BETWEEN THE MODERATELY DRY AND SOMEWHAT COOL AIR AND
THE WINTERTIME TROPICAL AIR IS HOVERING OVER PUERTO RICO. MOISTURE
IS ABOUT 10 THOUSAND FEET DEEP BUT IS SUFFICIENT TO ALLOW SHOWERS TO
DEVELOP ALONG THE COAST IN THE EARLY MORNINGS AND OVER THE INTERIOR
IN THE AFTERNOONS. YESTERDAY...AREAS ALONG THE CORDILLERA CENTRAL
RECEIVED UPWARD OF 2 INCHES OF RAIN. TODAY SOME OF THOSE AREAS HAVE
FLASH FLOOD GUIDANCE VALUES OF ONE HALF INCH OR LESS. RAIN THAT
FALLS IN THESE AREAS WILL CAUSE SMALL STREAMS TO SWELL RAPIDLY AND
SOME MAY EXCEED BANKFULL CONDITIONS. FOR THIS REASON A FLASH FLOOD
WATCH WAS ISSUED UNTIL 7 PM. AFTER 7 PM SOME SHOWERS MAY STILL FALL
IN THE AREA...BUT AMOUNTS SHOULD NOT BE CONTRIBUTORY TO FLOODING.

SHOWERS WILL CONTINUE OVERNIGHT ON THE NORTH COAST OF PUERTO RICO
DUE TO THE NORTHEASTERLY FLOW...FLOODING IS NOT EXPECTED
OVERNIGHT...HOWEVER SOME AREAS MAY SEE PONDING ON ROADS AND LOW
AREAS JUST AFTER HEAVY SHOWERS.

THIS IS THE LAST BOUNDARY FOR A WHILE THAT WILL SETTLE IN OVER
PUERTO RICO. TEMPERATURES WILL REMAIN MILD UNTIL THURSDAY.
AFTER WEDNESDAY WARM...MOIST AIR WILL RETURN OVER THE AREA WITH
ASSOCIATED SHOWERS AND BOTH MINIMUMS AND MAXIMUMS SHOULD INCREASE A
FEW DEGREES. ON THURSDAY HIGH PRESSURE WILL MOVE NORTH OF PUERTO
RICO AND TIGHTEN GRADIENTS BUT THE FRONT ASSOCIATED WITH THIS SYSTEM
WILL DISSIPATE AFTER REACHING THE ATLANTIC AND HIGH PRESSURE. THIS
WILL INCREASE WIND SPEEDS SOMEWHAT BOTH OVER WATER AND OVER LAND. ON
SATURDAY NIGHT A FRONT WILL APPROACH THE AREA BUT WILL NOT COME
SOUTH OF 21 DEGREES NORTH. HOWEVER THE HIGH NORTH OF THE FRONT...IS
FORECAST TO REACH 1033 MB AT 37 NORTH 62 WEST. THIS WILL FURTHER
INCREASE THE GRADIENT...CAUSING WINDS FROM THE EAST-NORTHEAST TO
INCREASE...POSSIBLY TO SMALL CRAFT ADVISORY LEVELS. WINDS WOULD BE
EXPECTED TO REMAIN STRONG THROUGH MONDAY. SNELL

PRELIMINARY NUMBERS:
SJU WW 074/084 074/083 074 12666
    BBBBB 085/076 085/076 085/076 085/076 085 64444334444
STT BW 075/085 075/084 075 12446
    BBBBB 086/077 086/077 086/077 086/077 086 64444434444=

.SJU...
.PR...FFA PRZ003-004-006-007-009.
.VI...NONE.

EQUIPMENT...RADAR OPERATING IN CHANNEL TWO. OIL LEAK ON CHANNEL
ONE...AND PROBLEMS DETECTED IN COMMS SERVER. ST. CROIX CEILIOMETER
INOPERATIVE.
Hazardous weather outlook, Nov 24, 4:07 AM CST, 8 hours 22 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MONDAY NOV 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...WITH THE PASSAGE OF THE COLD FRONT A DRIER AND
MORE STABLE AIR MASS WILL SETTLE IN OVER THE LOCAL ISLANDS. NO
WIDESPREAD SHOWERS ARE EXPECTED.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.TUESDAY THROUGH SUNDAY...MAINLY AFTERNOON SHOWERS WITH ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. MINOR URBAN AND SMALL
STREAM FLOODING WILL BE POSSIBLE THROUGH THE PERIOD. NORTHERN SWELLS
WILL CONTINUE TO AFFECT THE NORTHERN COAST OF PUERTO RICO...SWIMMERS
AND SURFERS SHOULD EXERCISE CAUTION DUE TO LARGE BREAKING WAVES
ALONG THE SURF ZONE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...WITH THE PASSAGE OF THE COLD FRONT A DRIER AND
MORE STABLE AIR MASS WILL SETTLE OVER THE LOCAL ISLANDS AND NO
WIDESPREAD SHOWERS ARE EXPECTED THROUGH THE PERIOD. NORTHERN SWELLS
WILL CONTINUE TO AFFECT THE NORTHERN COAST OF ST THOMAS AND
ST JOHN...SWIMMERS AND SURFERS SHOULD EXERCISE CAUTION DUE TO LARGE
BREAKING WAVES ALONG THE SURF ZONE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.TUESDAY THROUGH SUNDAY...MAINLY AFTERNOON SHOWERS WITH ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. MINOR URBAN AND SMALL
STREAM FLOODING WILL BE POSSIBLE THROUGH THE PERIOD.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Nearby

Flash Flood Warnings in Puerto Rico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.